Wyoming, 2023

Hail in Wyoming, July 8, 2023

July 8, 2023 · NWS UNR · 1 event in 1 county or zone

A supercell thunderstorm developed across northwestern Weston County and moved south-southeast across western portions of the county. Large hail around golf ball size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed across northwestern Weston County and moved south-southeast across western portions of the county. Large hail around golf ball size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 3:37 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 8, 3:37 PM MST, 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
437 PM MDT Sat Jul 8 2023

.DISCUSSION...(This Evening Through Saturday)
Issued at 1219 PM MDT Sat Jul 8 2023

Western NOAM ridge will slowly shift east and breakdown as the
central Canadian upper trough remains in place. This will offer a
slow warming trend followed by semi-active NW flow as a series of
impulses traverse the northern tier next week. Baroclinic zone
currently stalled across the region and will provide the focus for
convection. Another impulse will traverse the region today,
supporting chances for showers and storms across NE WY and far
western SD as pos theta-e adv increases AOA the aforementioned
boundary. A few strong to severe storms will be possible over NE
WY and the BH where marginal levels of CAPE and deep layer shear
are in place (500-1000 J/kg and 35 to 40 knots respectively).
Showers/storms will diminish this evening with dry weather
continuing Sunday and Monday most places as capping ensues per
deep layer WAA. Warming trend will continue into early next week
with Monday being the warmest day of the work week, with temps
back to around seasonal values in the 80s and few 90s, warmest
toward central SD. Shortwave ridge will quickly pass through the
region, followed by semi-unsettled WNW flow as the central
Canadian upper low retrogrades back west. This will support cooler
weather along with near daily chances for showers and storms.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 405 PM MDT Sat Jul 8 2023

Isolated TSRA/SHRA will continue through this evening, especially
over northeastern WY, though storms will likely remain south of
KGCC so left any mentions out in the TAFs. Expect gusty, erratic
winds and potentially MVFR/IFR conditions near any storms. Storms
will taper off through the evening hours. Otherwise: VFR
conditions expected through the TAF period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Wong
Hazardous weather outlook, Jul 8, 7:46 AM MST, 7 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Rapid City SD
846 AM MDT Sat Jul 8 2023

SDZ012-013-024>032-041>044-046-047-072>074-WYZ057-071-091300-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills-
Northeastern Crook-
846 AM MDT Sat Jul 8 2023 /946 AM CDT Sat Jul 8 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today into this evening. While
an isolated strong to severe storm is possible, widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of thunderstorms over the Black Hills on
Sunday afternoon. The next chance of thunderstorms for the rest
of
the area will occur on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-091300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
846 AM MDT Sat Jul 8 2023

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that severe storms are possible. Primary hazards
include large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next chance of thunderstorms will be on Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-014-049-091300-
Harding-Perkins-Ziebach-Tripp-
846 AM MDT Sat Jul 8 2023 /946 AM CDT Sat Jul 8 2023/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and south central South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of thunderstorms over the Black Hills on
Sunday afternoon. The next chance of thunderstorms for the rest
of
the area will occur on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 8, 11:33 AM MST, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1233 PM MDT Sat Jul 08 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Hail             3 N Sheridan Lake       44.02N 103.48W
07/08/2023  E1.00 inch       Pennington         SD   Public

            Mping report

&&

JC
Special weather statement, Jul 8, 3:39 PM MST, 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
439 PM MDT Sat Jul 8 2023

WYZ055-082315-
Southern Campbell WY-
439 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southeastern
Campbell County through 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Wright, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and pea to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Campbell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4375 10534 4377 10521 4358 10509 4355 10534
TIME...MOT...LOC 2239Z 344DEG 16KT 4370 10527

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Eagan

The radar

The Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
July 8, 3:40 PM MST
Where
Weston County, 7.68 mi SE of Rochelle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.510, -104.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104155.